About Header Image

Q: Dr. Bernstein, I am an attending at Mass General Hospital in Boston and would like to ask you regarding your experiences using finasteride for male androgenetic alopecia. While I have not noticed any side effects in the patients that I have been treating, I increasingly get questions regarding side effects based on the recent media attention to reports of potentially permanent problems regarding libido or erectile dysfunction. I know that in the literature there is a slight increase of reversible sexual dysfunction (~4% vs. ~2% in placebo) with Propecia, and no convincing evidence to date in the medical literature that have used controlled studies regarding permanent problems even after discontinuing Propecia. — S.Z., Boston, Massachusetts

A: That is correct.

Q: I know that you have treated many patients over a long period of time, and I was thus wondering what your take is on potentially permanent sexual dysfunction after taking finasteride. Have you seen any convincing reports/patients or do you have any concerns regarding irreversible side effects?

A: I have seen 5 cases in over 10,000 patients on finasteride that complained of this but, of course, there is no way to know for sure if there is a cause and effect relationship. As you know, real side effects may be followed by psychological ones and if the sexual dysfunction has another cause, then stopping finasteride would have no effect on the symptoms. The incidence of intermittent or persistent sexual dysfunction in the general population of men is about 30%, so one would expect these numbers to be much higher just due to the normal incidence. It is really a difficult situation to understand. The experience that my colleagues and I have in our practices is much different than one would expect after reading the numerous anecdotal reports on the internet.

Q: Would you think it is safe to say that any potential sexual dysfunction is reversible after discontinuing the use of finasteride?

A: I don’t think that anyone knows at this point. The FDA is coming down on the side of caution and saying that it is possible, although it is not based on any new studies. If the phenomenon is real, the possible mechanism is not yet known.

Q: In the relatively few patients that I have treated with Propecia, they did not even report temporary problems regarding libido or erectile dysfunction. Do you think they are real or rather attributed to Propecia simply because the patient is made aware of these potential side effects?

A: I think that psychological effects may account for many cases. At this time, it is still not clear if a physiologic “post-finasteride syndrome” is real. A lot more work needs to be done before we have a definitive answer to this question.

Posted by

On April 11, 2012, the U.S. Food and Drug Administration (FDA) announced changes to the professional labels for Propecia (finasteride 1 mg) and Proscar (finasteride 5 mg) to expand the list of sexual adverse events reported to FDA as some of these events have been reported to continue after the drug is no longer being used (note that erectile dysfunction after stopping use of these drugs was added as a known event in 2011). The new label changes include:

  • A revision to the Propecia label to include libido disorders, ejaculation disorders, and orgasm disorders that continued after discontinuation of the drug.
  • A revision to the Proscar label to include decreased libido that continued after discontinuation of the drug.
  • A revision to both the Propecia and Proscar labels to include a description of reports of male infertility and/or poor semen quality that normalized or improved after drug discontinuation.

Despite the fact that clear causal links between finasteride (Propecia and Proscar) and sexual adverse events have NOT been established, the cases suggest a broader range of adverse effects than previously reported in patients taking these drugs.

Propecia

Only a small percentage of men using these drugs have experienced a sexual adverse event. During treatment with Propecia, 3.8% of men had reported one or more adverse sexual experiences as compared to 2.1% men who did not receive Propecia (received placebo). This represents a 1.7% difference.

For Propecia, the FDA’s Agency’s Adverse Events Reporting System (AERS) database between 1998 and 2011 found 59 cases of reported sexual dysfunction that lasted for at least three months following discontinuation of Propecia, and included erectile dysfunction, decreased libido, problems with ejaculation and orgasm disorders.

The FDA has not established a cause and effect relationship between finasteride and the sexual adverse events that continued after stopping drug use. The FDA believes that finasteride remains a safe and effective drug for its approved indications. Healthcare professionals and patients should consider this new label information when deciding the best treatment option.

For more information, read this PDF document: Questions and Answers: Finasteride Label Changes.

Posted by



Browse Hair Restoration Answers by topic:








212-826-2400
Scroll to Top